Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 166, NWS Lincoln, IL

July 22, 2004DeWitt County, Macon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 22, 2004, 1:09 PM CDT for DeWitt County, Macon County, Illinois. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2004, 1:09 PM CDT (18:09 UTC)
Expired
Jul 22, 2004, 2:15 PM CDT
In force
66 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties DeWitt County, IL, Macon County, IL

The radar

The Lincoln radar (KILX), 40 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 1:40 PM CDTTSTM WND DMGMaroa, ILTREE DOWN ON A HOUSE IN MAROA...POWER LINES DOWN IN TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 12:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.2 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1619 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1619 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 221809
SVRILX
ILC039-115-221915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
108 PM CDT THU JUL 22 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DE WITT COUNTY IN CENTRAL ILLINOIS
  MACON COUNTY IN CENTRAL ILLINOIS

* UNTIL 215 PM CDT

* AT 108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES WEST OF KENNEY...OR ABOUT 9 MILES
  SOUTHEAST OF LINCOLN...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KENNEY
  MAROA
  CLINTON
  ARGENTA
  WELDON

THIS STORM WILL PRODUCE FREQUENT LIGHTNING. MOVE INDOORS AND STAY
AWAY FROM TREES AND HIGH OBJECTS. STAY AWAY FROM WINDOWS AND AVOID
USING THE TELEPHONE.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4016 8869 4010 8869 4009 8876 3992 8876
      3993 8882 3993 8913 3995 8914 4011 8914
      4013 8915 4017 8868

$$

BAK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 11:30 AM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 22, 11:30 AM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1130 AM CDT THU JUL 22 2004

.DISCUSSION...
UPDATED THE FORECAST LATE THIS MORNING TO LOWER CHANCES OF RAIN SE
IL AND ELEVATE HIGHS TO LOWER 90S THIS AFTERNOON WHERE MORE SUNSHINE
EXPECTED AND HIGHER HEAT INDICES FROM 100 TO 105. MAY NEED TO UPDATE
AGAIN TO INCREASE CHANCE OF RAIN FROM THE IL RIVER VALLEY NW WHERE
MCS IMPACTING SE IOWA AND NW IL AND DRIFTING ENE.

16Z SURFACE ANALYIS SHOWS A COLD FRONT NEAR THE WI/IL BORDER INTO SE
IOWA AND CENTRAL KANSAS. THIS FRONT TO EASE SE TOWARD NORTHERN
COUNTIES AROUND 00Z AND COLLDING WITH VERY UNSTABLE TROPICAL AIR
MASS OVER CENTRAL IL WHERE LIFTED INDICES AROUND MINUS 10C AGAIN TODAY.
WEAKER CAP THAN YESTERDAY PLUS BOUNDARY MOVING IN WILL PRODUCE GOOD
CHANCE OF CONVECTION THIS AFTERNOON. SPC CONTINUES SLIGHT RISK OF
SEVERE WX THIS AFTERNOON AND EVENING NW OF I-70. PRECIPITABLE WATER
VALUES FROM 1.75 TO 2 INCHES TO ENHANCE CHANCES OF HEAVY RAIN THIS
AFTERNOON NORTH OF I-70. TEMPS HAD WARMED INTO THE 80S FROM THE IL
RIVER EAST AND DEWPOINTS IN THE 70S GIVING HEAT INDICES IN THE 90S
AT 11 AM. EXPECT HIGHS TO RANGE FROM THE MID 80S NW BY GALESBURG TO
LOWER 90S SE BY LAWRENCEVILLE WITH HEAT INDICES PEAKING NEAR 95 FROM
PEORIA NW TO 100 TO 105 OVER SE IL.

&&

.PREV DISCUSSION...MAIN FORECAST PROBLEM IN THE SHORT TERM CONTINUES
TO BE THE FRONTAL BOUNDARY...WHEN IT WILL RAIN AND HOW MUCH RAIN
WILL FALL.

SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
00Z ETA AND GFS CONTINUE TO BE VERY SIMILAR IN HOW THEY HANDLE THE
FRONTAL BOUNDARY. HOWEVER GFS HAS FEEDBACK ISSUES AND WILL GO CLOSER
TO ETA/S QPF NUMBERS IN THE SHORT TERM.

FOR TODAY...SOME LINGERING SHOWERS AND THUNDERSTORMS EARLY THIS
MORNING DUE TO OLD OUTFLOWS FROM MCS THAT MOVED SOUTHEAST ACROSS THE
EASTERN HALF OF ILLINOIS LAST NIGHT. SO WILL KEEP HIGHER POPS IN THE
SOUTHERN SECTIONS OF THE CWA DURING THE MORNING HOURS. IN THE
MEANTIME...FRONT TO SLOWLY SINK TO THE SOUTH OVER THE CWA AND WILL
BE ALONG THE I-72 COORIDOR BY 00Z. THIS WILL BE THE MAIN FOCUSING
MECHANISM FOR ACTIVITY FOR THE NEXT 36 HOURS...WITH MID 70S DEWPTS
POOLING ALONG THE BOUNDARY AND PWS IN EXCESS OF TWO INCHES. ETA AND
GFS CONTINUE TO FORECAST LI/S APPROACHING MINUS 6 AND ILLINOIS
REMAINS IN THE RIGHT ENTRANCE REGION OF THE UPPER LEVEL JET MAX
THROUGH FRIDAY MORNING. HOWEVER...SURFACE BASED CAPES HAVE FALLEN
FROM PREVIOUS MODEL RUNS AND ARE ONLY BETWEEN 1500 AND 2000 J/KG
TODAY. BUT WITH SO MUCH WARMING ALOFT AND HIGHER DEWPTS ADVECTING
IN...MUCAPES WILL BE BETWEEN 2000 AND 3000 J/KG...WITH A MAX NEAR
4500 J/KG OVER NORTHERN PORTIONS OF THE CWA THIS AFTERNOON. SPC/S
NEW DAY ONE OUTLOOK HAS MOST OF CWA IN A SLIGHT RISK FOR THIS
AFTERNOON AND TONIGHT...MAINLY ALONG AND NORTH OF I-70. WILL GO WITH
HIGHER POPS ALL LOCATIONS FOR THIS AFTERNOON AND TONIGHT AND WILL
ADD MENTION OF HEAVY RAINFALL POSSIBLE. AS FOR HIGH TEMPS
TODAY...WITH ALL OF THE DEBRIS CLOUDS AND ONGOING CONVECTION STILL
FEEL THAT UPPER 80S THE BEST BET...JUST A COUPLE OF DEGREES COOLER
THAN THE MAV NUMBERS.

SHOWERS AND THUNDERSTORMS WILL BE ONGOING FOR TONIGHT WITH SEVERAL
ROUNDS OF PRECIPITATION. FRONT WILL CONTINUE TO SINK TO THE SOUTH
AND WILL BE SOUTH OF THE OHIO RIVER BY 12Z.

FOR FRIDAY...EVEN THOUGH FRONT WILL BE TO THE SOUTH OF CWA...SOME
OVERRUNNING PCPN NOT OUT OF THE QUESTION AS ADDITIONAL SHORTWAVES
MOVE EAST ALONG THE BOUNDARY.

BY EARLY FRIDAY EVENING...PRECIPITATION WILL COME TO AN END WITH
COOLER AND DRIER CONDITIONS RETURNING TO THE REGION.

LONG TERM...SATURDAY THROUGH WEDNESDAY...
NO MAJOR CHANGES MADE TO THE EXTENDED FORECAST AS EXTENDED GFS AND
ENSEMBLES CONTINUE TO KEEP CWA RAINFREE THROUGH THE PERIOD WITH COOL
AND DRY WEATHER.
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
&&

BYRD/HUETTL
Hazardous weather outlook, Jul 22, 11:11 AM CDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1111 AM CDT THU JUL 22 2004

ILZ027>031-036>038-040>057-061-231107-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-
LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-
PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...GALESBURG...HAVANA...JACKSONVILLE...LINCOLN...MATTOON...
PEORIA...SHELBYVILLE...SPRINGFIELD AND TAYLORVILLE
1111 AM CDT THU JUL 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A COLD FRONT WILL MOVE SOUTHEAST INTO CENTRAL ILLINOIS THIS EVENING.
THIS COLD FRONT COLLIDING WITH A VERY UNSTABLE TROPICAL AIR MASS WILL
PRODUCE SCATTERED THUNDERSTORMS FOR THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME
SEVERE...WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS.
HEAVY RAINFALL AND FREQUENT LIGHTNING IS ALSO POSSIBLE WITH THESE
STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE COLD FRONT WILL EXIT SOUTHEAST ILLINOIS FRIDAY MORNING KEEPING
THE CHANCES OF THUNDERSTORMS SOUTH OF PEORIA AND BLOOMINGTON...WITH
THE BEST CHANCE FROM I-70 SOUTH. THESE STORMS ARE NOT EXPECTED TO
REACH SEVERE LIMITS AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING.

ILZ062-063-066>068-071>073-231107-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
INCLUDING THE CITIES OF...EFFINGHAM...FLORA AND LAWRENCEVILLE
1111 AM CDT THU JUL 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A COLD FRONT WILL MOVE SOUTHEAST INTO SOUTHEAST ILLINOIS LATE
TONIGHT. THIS APPROACHING COLD FRONT COLLIDING WITH A VERY UNSTABLE
TROPICAL AIR MASS WILL PRODUCE SCATTERED THUNDERSTORMS THIS AFTERNOON
AND BE MORE LIKELY TONIGHT. HEAVY RAINFALL AND FREQUENT LIGHTNING IS
POSSIBLE WITH THESE STORMS TONIGHT. NO OTHER SEVERE WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE COLD FRONT WILL EXIT SOUTHEAST ILLINOIS FRIDAY MORNING. THIS
FRONT WILL STILL BE CLOSE ENOUGH TO CONTINUE A CHANCE OF
THUNDERSTORMS DURING THE DAY FRIDAY. THESE STORMS ARE NOT EXPECTED TO
REACH SEVERE LIMITS AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

HUETTL

In the hours before

Local storm report, Jul 22, 12:59 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1259 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             ELKHART                 40.02N 89.48W
07/22/2004  0.75 INCH        LOGAN              IL   TRAINED SPOTTER

&&

KELLY
Local storm report, Jul 22, 1:02 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
102 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0101 PM     TSTM WND DMG     BROADWELL               40.07N 89.44W
07/22/2004                   LOGAN              IL   EMERGENCY MNGR

            TREE BLOWN DOWN ON POWER SUBSTATION. FROM COUNTY ESDA.

&&

KELLY

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:16 AM CDTSevere Thunderstorm WarningILXClark59 min
Jul 22, 12:23 PM CDTSevere Thunderstorm WarningILXMenard52 min
Jul 22, 12:32 PM CDTSevere Thunderstorm WarningILXLogan58 min
Jul 22, 1:32 PM CDTSevere Thunderstorm WarningILXDeWitt, Macon43 min
Jul 22, 1:46 PM CDTSevere Thunderstorm WarningILXPiatt59 min
Jul 22, 1:54 PM CDTTornado WarningILXPiatt51 min
Jul 22, 1:55 PM CDTSevere Thunderstorm WarningILXChampaign, Douglas65 min
Jul 22, 1:56 PM CDTSevere Thunderstorm WarningILXChristian64 min
Jul 22, 2:02 PM CDTFlash Flood WarningILXRichland3 hr
Jul 22, 2:09 PM CDTSevere Thunderstorm WarningILXMoultrie, Shelby66 min
Jul 22, 2:18 PM CDTSevere Thunderstorm WarningILXLawrence57 min
Jul 22, 2:21 PM CDTTornado WarningILXDouglas39 min
Jul 22, 2:28 PM CDTSevere Thunderstorm WarningILXColes62 min
Jul 22, 2:32 PM CDTFlash Flood WarningILXLawrence4 hr
Jul 22, 2:54 PM CDTSevere Thunderstorm WarningILXClark, Edgar66 min
Jul 22, 3:05 PM CDTFlash Flood WarningILXShelby6 hr
Jul 22, 3:16 PM CDTSevere Thunderstorm WarningILXCumberland44 min
Jul 22, 3:22 PM CDTFlash Flood WarningILXClark, Cumberland6 hr
Jul 22, 3:27 PM CDTSevere Thunderstorm WarningILXEffingham, Jasper63 min
Jul 22, 3:37 PM CDTSevere Thunderstorm WarningILXCrawford53 min
Jul 22, 4:00 PM CDTFlash Flood WarningILXCrawford, Jasper5 hr
Jul 22, 4:06 PM CDTSevere Thunderstorm WarningILXLawrence, Richland54 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.